Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 163, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 28, 2020, 2:14 AM CDT for Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2020, 2:14 AM CDT (07:14 UTC)
- Expired
- Aug 28, 2020, 3:15 AM CDT
- In force
- 61 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lac qui Parle County, MN, Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 144 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 1:54 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
590
WUUS53 KMPX 280714
SVRMPX
MNC073-173-280815-
/O.NEW.KMPX.SV.W.0163.200828T0714Z-200828T0815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
214 AM CDT Fri Aug 28 2020
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Lac qui Parle County in west central Minnesota...
Southwestern Yellow Medicine County in west central Minnesota...
* Until 315 AM CDT.
* At 213 AM CDT, severe thunderstorms were located along a line
extending from near Castlewood to near Poinsett Colony to near
Estelline, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Canby around 250 AM CDT.
Porter around 300 AM CDT.
Dawson and Clarkfield around 315 AM CDT.
Other locations impacted by these severe thunderstorms include Spring
Creek, Providence, Burr, Spellman Lake, St. Leo and Florida Creek
Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4493 9645 4498 9605 4479 9577 4463 9576
4463 9645
TIME...MOT...LOC 0713Z 265DEG 39KT 4480 9701 4468 9679 4457 9684
HAIL...<.75IN
WIND...60MPH
$$
NDC2 follow-up statements
397
WWUS53 KMPX 280730
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
230 AM CDT Fri Aug 28 2020
MNC073-173-280815-
/O.CON.KMPX.SV.W.0163.000000T0000Z-200828T0815Z/
Lac qui Parle MN-Yellow Medicine MN-
230 AM CDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHWESTERN LAC QUI PARLE AND SOUTHWESTERN YELLOW MEDICINE
COUNTIES...
At 228 AM CDT, severe thunderstorms were located along a line
extending from near Goodwin to near Brandt to Toronto, moving east at
45 mph. At 213 AM a 67 mph gust was observed at Brandt, SD.
HAZARD...70 mph wind gusts.
SOURCE...Observation.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Canby around 250 AM CDT.
Porter around 300 AM CDT.
Dawson and Clarkfield around 320 AM CDT.
Boyd around 330 AM CDT.
Other locations impacted by these severe thunderstorms include Spring
Creek, Providence, Burr, Spellman Lake, St. Leo and Florida Creek
Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4493 9645 4498 9605 4479 9577 4463 9576
4463 9645
TIME...MOT...LOC 0728Z 265DEG 39KT 4481 9679 4469 9657 4458 9663
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
NDC872
WWUS53 KMPX 280804
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
304 AM CDT Fri Aug 28 2020
MNC073-173-280815-
/O.CON.KMPX.SV.W.0163.000000T0000Z-200828T0815Z/
Lac qui Parle MN-Yellow Medicine MN-
304 AM CDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTH CENTRAL LAC QUI PARLE AND CENTRAL YELLOW MEDICINE
COUNTIES...
At 303 AM CDT, severe thunderstorms were located along a line
extending from Dawson to near Clarkfield to 8 miles north of
Minneota, moving east at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
south central Lac qui Parle and central Yellow Medicine Counties,
including the following locations... Spring Creek, Providence,
Spellman Lake and St. Leo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4498 9605 4479 9577 4463 9576 4463 9609
4497 9616
TIME...MOT...LOC 0803Z 260DEG 60KT 4491 9607 4479 9585 4468 9591
HAIL...<.75IN
WIND...60MPH
$$
NDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:05 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 27, 11:05 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1105 PM CDT Thu Aug 27 2020 .Updated for 06Z Aviation Discussion... Issued at 1100 PM CDT Thu Aug 27 2020 && .SHORT TERM...(This evening through Friday night) Issued at 249 PM CDT Thu Aug 27 2020 We have one more evening to deal with the boundary that's plagued us through the week, and then it finally moves out of here for the weekend. We are seeing stratocumulus clouds bubble up near said boundary over southeastern Minnesota into central Wisconsin this afternoon. Isolated showers and thunderstorms will be possible there, but storms elsewhere should hold off until after dark as convection rolls in from the Dakotas. Hi-res models have been trending toward two somewhat separate enhancements, one over central MN closer to the stronger shortwave energy/forcing, and the other concentration over southwest/south central Minnesota closer to the surface refection/instability. The latter would have the higher potential to produce widespread severe weather (particularly damaging winds) given the potential for a bowing MCS/QLCS to race in from the Dakotas late tonight. The severe threat diminishes by Friday morning, but expect at least scattered showers and isolated thunderstorms to persist on Friday with weak shortwave troughing overhead. Given anticipated stratus cloud cover through at least mid-day, along with weak low- level cold air advection, have lowered high temperatures a tad. Highs in central Minnesota will likely struggle to warm out of the lower 70s, and it could feel a bit cool with brisk northwest winds. .LONG TERM...(Saturday through Thursday) Issued at 249 PM CDT Thu Aug 27 2020 The weekend starts off on a dry note as surface/mid-level ridging builds in. Mild temperatures will persist, with highs in the low/mid 70s under sunny skies. Models have exhibited good consistency regarding the trough ejecting eastward from the northern Rockies to start the upcoming week, so the Numerical Blend population of 70-80 POPS was not a surprise. After that system exits, we look to enjoy an overall dry week with mild temperatures. A few model solutions have some meager QPF painted over us in the Wednesday-Thursday time frame in the base of a Hudson Bay mid/upper low, but nothing of any significance. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1100 PM CDT Thu Aug 27 2020 VFR conditions as the start of the taf period but storms have developed out west in the Dakotas as expected and these will race through Minnesota overnight and into Wisconsin early Friday morning. Westerly wind gusts of greater than 40 kts are possible with these storms. After the storms pass through, stratus and northwest winds will develop and could linger into the afternoon, so have delayed the transition to VFR conditions toward the evening. KMSP... Storms are still on track to arrive early this morning. Winds could easily exceed 35 kts if they hold together as expected, so will have to watch for an AWW or severe TS warning. Northwest winds will develop on Friday and clouds will scatter out during the afternoon. /OUTLOOK FOR KMSP/ SAT...VFR. Wind NW 10 kts. SUN...VFR. Chance -TSRA/SHRA/MVFR late. Wind SSE 10G20 kts. MON...MVFR with -TSRA/SHRA likely. Wind SSW 10 kts shifting to NW 10 kts && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...LS LONG TERM...LS AVIATION...JRB
Hazardous weather outlook, Aug 27, 7:39 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 739 PM CDT Thu Aug 27 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 290045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 739 PM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Confidence remains high in a line of thunderstorms moving from west to east overnight, mainly after midnight. The primary threat will be damaging wind, but large hail, and a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated thunderstorms linger on Friday, although the severe risk is expected to have shifted southeast of the area. Additional thunderstorms are expected Sunday night and Monday. The threat for severe weather with these storms appears low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed later tonight as the storms move in from the Dakotas. jrb
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:58 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Chippewa, Kandiyohi, Lac qui Parle, Redwood, Renville and 2 more | 47 min |
| Aug 28, 3:44 AM CDT | Severe Thunderstorm Warning | MPX | Brown, McLeod, Nicollet, Redwood, Renville, Sibley | 46 min |
| Aug 28, 3:46 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker | 44 min |
| Aug 28, 4:25 AM CDT | Special Weather Statement | MPX | Carver, Le Sueur, Nicollet, Scott, Sibley | 35 min |
| Aug 28, 4:27 AM CDT | Special Weather Statement | MPX | Hennepin, Sherburne, Wright | 33 min |
| Aug 28, 4:48 AM CDT | Special Weather Statement | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott and 2 more | 42 min |
| Aug 28, 5:26 AM CDT | Special Weather Statement | MPX | Steele, Waseca | 34 min |
| Aug 28, 5:32 AM CDT | Special Weather Statement | MPX | Chisago, Dakota, Washington | 28 min |
| Aug 28, 5:35 AM CDT | Severe Thunderstorm Warning | MPX | Rice, Steele, Waseca | 40 min |
| Aug 28, 5:38 AM CDT | Special Weather Statement | MPX | Faribault | 37 min |
| Aug 28, 6:11 AM CDT | Special Weather Statement | MPX | Goodhue | 19 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.